|COMMENTS ON PUBLISHED ARTICLE
|Year : 2015 | Volume
| Issue : 7 | Page : 463
Opioids induced serotonin toxicity? Think again
Vandana Sharma, Ghansham Biyani, Pradeep Kumar Bhatia
Department of Anaesthesiology and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
|Date of Web Publication||16-Jul-2015|
Department of Anaesthesiology and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sharma V, Biyani G, Bhatia PK. Opioids induced serotonin toxicity? Think again. Indian J Anaesth 2015;59:463
In a recently published article, 'Cardiac arrest from tramadol and fentanyl combination' by Nair and Chandy,  the authors concluded this case to be the first ever report of serotonin toxicity due to the co-administration of fentanyl and tramadol. We argue against this diagnosis as the patient did not fall into the diagnostic criteria of serotonin syndrome.
The diagnosis of serotonin toxicity remains clinical one, and no laboratory test confirms the same. It is a syndrome characterised by a triad of neuroexcitatory features (neuromuscular hyperactivity, tremor, clonus, hyper-reflexia, pyramidal rigidity), autonomic hyperactivity (diaphoresis, fever, tachycardia, tachypnoea), and altered mental status (agitation, excitement, confusion).  According to another commonly used 'Hunter's Serotonin Toxicity Criteria', at least one out of the following five clinical feature is required for the diagnosis of serotonin syndrome: Spontaneous clonus; inducible clonus with agitation or diaphoresis; ocular clonus with agitation or diaphoresis; tremors and hyper-reflexia; hypertonia, temperature above 38°C, and ocular or inducible clonus.  The patient in discussion had only agitation without any clonus, hyper-reflexia, or hyperthermia. Occurrence of ventricular tachycardia and subsequent fibrillation remain unexplained using any of the diagnostic criteria's of serotonin toxicity.
The same review article  as quoted by the authors clearly mentions that both fentanyl and tramadol are weak serotonin reuptake inhibitors (SRIs) and rarely precipitate dose-dependent serotonin toxicity in conjunction with serotonergic medications and that too only if large doses of fentanyl or tramadol are used or in susceptible individuals.  The patient in discussion was not on any serotonergic medications and authors had injected only 0.83 μg/kg of fentanyl and over 1 mg/kg of tramadol. They deferred injecting additional doses of fentanyl with the fear of developing chest wall rigidity, which did not appear by that time. Wooden chest syndrome usually occurs at much higher doses of fentanyl (12-15 μg/kg in an adult), or when the drug is injected at a rapid rate.  Lack of classical clinical presentation, the absence of administration of large doses of opioids and drug interaction with SRIs, makes the diagnosis of serotonin syndrome unlikely.
| References|| |
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth 2015;59:254-5.
Ables AZ. Prevention, diagnosis, and management of serotonin syndrome. Am Fam Physician 2010;81:1139-42.
Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005;95:434-41.
Fortier LP. Opiates and rigidity. Anesthesiology Rounds 2002;1:3.